Alert archive / South Dakota / Wind Advisories in 2026
Wind Advisory 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Jan 15, 2026, 2:56 AM CST for 11 counties in South Dakota. It took effect at Jan 15, 2026, 12:00 PM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2026, 2:56 AM CST (08:56 UTC)
- In effect from
- Jan 15, 2026, 12:00 PM CST
- Expired
- Jan 16, 2026, 12:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hutchinson County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 136 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
627 WWUS73 KFSD 150856 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 256 AM CST Thu Jan 15 2026 SDZ050-052-057-058-063-064-151700- /O.NEW.KFSD.WI.Y.0001.260115T1800Z-260116T0600Z/ /O.CON.KFSD.HW.A.0001.260116T0600Z-260117T0000Z/ Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- Including the cities of Stickney, Wagner, Wessington Springs, Gregory, Marty, Alpena, Chamberlain, Lake Andes, Delmont, Plankinton, Armour, Burke, Kimball, White Lake, Corsica, and Platte 256 AM CST Thu Jan 15 2026 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT CST TONIGHT... ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON... * WHAT...For the Wind Advisory, northwest winds 25 to 35 mph with gusts up to 55 mph expected. For the High Wind Watch, northwest winds 30 to 40 mph with gusts up to 60 mph possible. Isolated higher gusts are possible. * WHERE...Portions of central and south central South Dakota. * WHEN...For the Wind Advisory, from noon today to midnight CST tonight. For the High Wind Watch, from late tonight through Friday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Scattered snow showers late tonight through Friday combined with the strong winds may result in significantly reduced visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ JH
3 follow-up statements
911 WWUS73 KFSD 151650 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1050 AM CST Thu Jan 15 2026 SDZ038-053-059-065-068-160100- /O.EXA.KFSD.WI.Y.0001.260115T1800Z-260116T0600Z/ Beadle-Sanborn-Davison-Hutchinson-Bon Homme- Including the cities of Parkston, Avon, Huron, Mitchell, Tabor, Scotland, Tripp, Tyndall, Springfield, Freeman, Menno, Clayton, and Woonsocket 1050 AM CST Thu Jan 15 2026 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Beadle, Sanborn, Bon Homme, Davison, and Hutchinson Counties. * WHEN...Until midnight CST tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ050-052-057-058-063-064-160100- /O.CON.KFSD.WI.Y.0001.260115T1800Z-260116T0600Z/ /O.CON.KFSD.HW.A.0001.260116T0600Z-260117T0000Z/ Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- Including the cities of Burke, Plankinton, Corsica, Platte, Kimball, White Lake, Stickney, Delmont, Alpena, Wessington Springs, Gregory, Marty, Armour, Wagner, Lake Andes, and Chamberlain 1050 AM CST Thu Jan 15 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON... * WHAT...For the Wind Advisory, northwest winds 25 to 35 mph with gusts up to 55 mph expected. For the High Wind Watch, northwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Portions of central and south central South Dakota. * WHEN...For the Wind Advisory, until midnight CST tonight. For the High Wind Watch, from late tonight through Friday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Scattered snow showers combined with the strong winds may result in significantly reduced visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Samet
467 WWUS73 KFSD 151959 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 159 PM CST Thu Jan 15 2026 SDZ050-052-057-058-063-064-160600- /O.UPG.KFSD.HW.A.0001.260116T0600Z-260117T0000Z/ /O.NEW.KFSD.HW.W.0001.260116T0600Z-260117T0000Z/ /O.CON.KFSD.WI.Y.0001.000000T0000Z-260116T0600Z/ Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- Including the cities of Burke, Plankinton, Corsica, Platte, Kimball, White Lake, Stickney, Delmont, Alpena, Wessington Springs, Gregory, Marty, Armour, Wagner, Lake Andes, and Chamberlain 159 PM CST Thu Jan 15 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY... * WHAT...For the Wind Advisory, northwest winds 25 to 35 mph with gusts up to 55 mph. For the High Wind Warning, northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Portions of central and south central South Dakota. * WHEN...For the Wind Advisory, until midnight CST tonight. For the High Wind Warning, from midnight tonight to 6 PM CST Friday. * IMPACTS...Tree limbs could be blown down and a few power outages may result. Travel will be difficult, especially for high profile vehicles. Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong will make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ038-053-059-065-068-160600- /O.CON.KFSD.WI.Y.0001.000000T0000Z-260116T0600Z/ Beadle-Sanborn-Davison-Hutchinson-Bon Homme- Including the cities of Parkston, Avon, Huron, Mitchell, Tabor, Scotland, Tripp, Tyndall, Springfield, Freeman, Menno, Clayton, and Woonsocket 159 PM CST Thu Jan 15 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Beadle, Sanborn, Bon Homme, Davison, and Hutchinson Counties. * WHEN...Until midnight CST tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Samet
614 WWUS73 KFSD 160300 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 900 PM CST Thu Jan 15 2026 SDZ050-052-057-058-063-064-161200- /O.CON.KFSD.WI.Y.0001.000000T0000Z-260116T0600Z/ /O.CON.KFSD.HW.W.0001.260116T0600Z-260117T0000Z/ Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- Including the cities of Wessington Springs, Marty, Burke, Plankinton, Lake Andes, Chamberlain, Armour, Corsica, Gregory, Platte, Kimball, Wagner, Alpena, White Lake, Stickney, and Delmont 900 PM CST Thu Jan 15 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST FRIDAY... * WHAT...For the Wind Advisory, northwest winds 25 to 35 mph with gusts up to 55 mph. For the High Wind Warning, northwest winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Portions of central and south central South Dakota. * WHEN...For the Wind Advisory, until midnight CST tonight. For the High Wind Warning, until 6 PM CST Friday. * IMPACTS...Damaging winds will blow down tree branches. Scattered power outages are expected. Travel will be difficult, especially for high profile vehicles. Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Scattered snow showers combined with the strong winds may result in significantly reduced visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong will make driving difficult, especially for high profile vehicles. Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ038-053-059-065-068-160600- /O.CON.KFSD.WI.Y.0001.000000T0000Z-260116T0600Z/ Beadle-Sanborn-Davison-Hutchinson-Bon Homme- Including the cities of Avon, Woonsocket, Springfield, Tripp, Menno, Tabor, Tyndall, Scotland, Clayton, Huron, Parkston, Freeman, and Mitchell 900 PM CST Thu Jan 15 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph. * WHERE...Beadle, Sanborn, Bon Homme, Davison, and Hutchinson Counties. * WHEN...Until midnight CST tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Scattered snow showers combined with the strong winds may result in significantly reduced visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Dux
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jan 14, 10:11 PM CST, 4 hours 45 minutes earlier. Its key messages:
- Locations east of I-29 may see flurries to sprinkles. Little to no accumulation is expected.
- Mild temperatures and gusty northwest winds Thursday will lead to elevated fire danger near and west of I-29.
- Snow showers and strong winds develop Thursday night into Friday. While snow amounts alone would produce only minor impacts to travel, strong winds in excess of 45-55 MPH with any falling snow could significantly reduce visibility.
- Below normal temperatures are expected this weekend into early next week with the potential for near-advisory level wind chills at times.
Area forecast discussion, Jan 14, 10:11 PM CST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1011 PM CST Wed Jan 14 2026
.KEY MESSAGES...
- Locations east of I-29 may see flurries to sprinkles. Little
to no accumulation is expected.
- Mild temperatures and gusty northwest winds Thursday will
lead to elevated fire danger near and west of I-29.
- Snow showers and strong winds develop Thursday night into
Friday. While snow amounts alone would produce only minor
impacts to travel, strong winds in excess of 45-55 MPH with
any falling snow could significantly reduce visibility.
- Below normal temperatures are expected this weekend into early
next week with the potential for near-advisory level wind
chills at times.
&&
.DISCUSSION...
Issued at 221 PM CST Wed Jan 14 2026
A quiet but chilly afternoon continues across the area! As warm
air advection increases tonight, scattered light showers look
to develop mainly east of the James River. This activity is
expected to remain very patchy in nature, so most us will remain
dry. If this precipitation occurs, it will likely start as snow
and then turn to rain as temperatures warm-up through the
morning; however, could see a brief changeover to a wintry
mix/freezing rain before it turns to plain rain. This potential
for frozen precipitation is slightly better east of I-29.
However, due to the short-lived nature of this potential and the
fact that temperatures do look to warm above freezing in the
afternoon, any icing impacts will be minimal. Additional
rain/snow showers look to develop late in the afternoon and
evening as an upper-wave moves through the area. Soundings also
indicate some instability as well which will aid in this
potential. This activity should be all plain rain or snow
depending on temperatures. Once again, the diurnal temperature
will favor any showers to start as rain and then turn to snow as
temperatures cool tomorrow evening. No accumulations expected
with this activity. Soundings also indicate some 45+ kt wind
gusts at the top of the mixed layer Thursday afternoon and
evening especially west of I-29, but confidence was not high
enough in the areal extent of these stronger gusts to issue a
Wind Advisory at this time. Trends will be monitored closely.
Regardless, breezy conditions tomorrow will lead to elevated
fire weather concerns mainly west of I-29. Relative humidity
values above critical levels will prevent widespread issues,
but any fire that does develop could spread quickly in strong
winds.
Winds look to get even stronger heading into Thursday night and
Friday morning as we see continued strong pushes of cold air
advection through the area. Winds look to gust up to 55-65 mph
or higher mainly west of the James River into south-central
South Dakota. The current High Wind Watch continues to
represent the area with the greatest chance of 58+ mph wind
gusts, but expansions eastward may be necessary as we continue
to look at new higher resolution data. Winds could still gust as
high as 45-50 mph as far east as I-29 on Friday, so it looks to
be a windy day all around. The other concern on Friday will be
the potential for snow squalls or horizontal convective rolls to
develop. Snowfall accumulations look to be light (generally less
than an inch), but the primary concern will be visibility
reductions within any areas of snowfall. The best combination of
strong winds and snow will be during the morning commute, so be
prepared to potentially make any travel adjustments Friday
morning. With the scattered nature of snowfall expected on
Friday, conditions may change rapidly from one place to another.
Snow chances will gradually wind down Friday evening as the
main upper low pushes off to our east. High temperatures on
Friday will likely be reached in the morning, with temperatures
falling through the afternoon. Lows by Saturday morning look to
be in the single digits on either side of zero.
Winds will diminish through Friday night, but will stay
elevated into the weekend. This will lead to wind chills in the
teens below zero for much of the area Friday night into Saturday
morning, with wind chills in the 20s below zero mainly north of
I-90. Future considerations for cold weather headlines may be
needed as we get closer to the weekend. Temperatures will
moderate a bit heading into Sunday, but this will be short-
lived as another cold front is set to move through the area.
This will also lead to additional light snow chances as well,
though we are too far out to get into specifics regarding
amounts. This frontal passage also looks to bring an increase in
wind gusts, with the potential for additional wind gusts
exceeding 40 mph especially the farther west you go across the
area. Heading into the start of the next work week,
temperatures will bounce around between normal to below normal
with drier conditions favored.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1007 PM CST Wed Jan 14 2026
VFR conditions will persist through the overnight hours. We'll
continue to see the development of mid-lvl clouds that will
slide eastward through the night. At this time, cloud bases are
likely to high to result in any precipitation reaching the
ground.
Winds increase from the south after daybreak as a subtle impulse
passes through. A few sprinkles or flurries may be possible east
of I-29 through mid-morning, but ceilings remain at VFR levels.
A front sweeps east in the afternoon turning winds quickly to
the west and then northwest. Gusts over 30 knots will be
possible, with the strongest winds west of the James River.
Some potential for convective rain/snow showers develop late in
the afternoon and evening. At this time confidence in placement
is too low for any prevailing group, but will hint at potential
with prob30 group in HON.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Watch from late Thursday night through Friday
afternoon for SDZ050-052-057-058-063-064.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...Samet
AVIATION...DuxHazardous weather outlook, Jan 14, 4:33 PM CST, 10 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 433 PM CST Wed Jan 14 2026 SDZ050-052-057-058-063-064-152245- Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- 433 PM CST Wed Jan 14 2026 This Hazardous Weather Outlook is for central South Dakota and south central South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Mild temperatures and gusty winds will result in very high fire danger Thursday afternoon. Snow showers and strong northwest winds develop Thursday night and continue into Friday. Wind gusts could exceed 60 mph at times over south central South Dakota. While snowfall amounts are expected to be less than an inch, any falling snow combined with the strong winds may produce significantly reduced visibility at times. Colder air settles into the region this weekend into early next week with nighttime to early morning wind chills in the teens below zero over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-053>056-059>062-065>071-152245- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn-Miner- Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-Turner- Bon Homme-Yankton-Union- 433 PM CST Wed Jan 14 2026 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Mild temperatures and gusty winds will then result in elevated fire danger along and west of I-29 by Thursday afternoon. Snow showers and strong northwest winds develop Thursday night and Friday. Wind gusts of 40 to 55 mph will be common, with brief stronger wind gusts possible. Snowfall amounts are expected to be light and highly localized with amounts between a dusting and an inch. A falling snow combined with the strong winds may produce short periods of significantly reduced visibility. Colder air settles into the region this weekend into early next week with nighttime to early morning wind chills in the teens to lower 20s below zero over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 1:59 PM CST | High Wind Warning | FSD | Aurora, Brule, Charles Mix, Douglas, Gregory, Jerauld | 28 hr |
| Jan 15, 1:59 PM CST | Winter Weather Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 34 hr |
Nearby
Wind Advisories in South Dakota, 2026Every wind advisory in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.